Annals of Probability

An optimal variance estimate in stochastic homogenization of discrete elliptic equations

Antoine Gloria and Felix Otto

Full-text: Open access


We consider a discrete elliptic equation on the d-dimensional lattice ℤd with random coefficients A of the simplest type: they are identically distributed and independent from edge to edge. On scales large w.r.t. the lattice spacing (i.e., unity), the solution operator is known to behave like the solution operator of a (continuous) elliptic equation with constant deterministic coefficients. This symmetric “homogenized” matrix Ahom=ahom Id is characterized by ξAhomξ=〈(ξ+∇ϕ)⋅A(ξ+∇ϕ)〉 for any direction ξ∈ℝd, where the random field ϕ (the “corrector”) is the unique solution of −∇A(ξ+∇ϕ)=0 such that ϕ(0)=0, ∇ϕ is stationary and 〈∇ϕ〉=0, 〈⋅〉 denoting the ensemble average (or expectation).

It is known (“by ergodicity”) that the above ensemble average of the energy density $\mathcal {E}=(\xi+\nabla\phi)\cdot A(\xi+\nabla\phi)$, which is a stationary random field, can be recovered by a system average. We quantify this by proving that the variance of a spatial average of $\mathcal {E}$ on length scales L satisfies the optimal estimate, that is, $\operatorname{var}[\sum \mathcal {E}\eta_{L}]\lesssim L^{-d}$, where the averaging function [i.e., ∑ηL=1, supp(ηL)⊂{|x|≤L}] has to be smooth in the sense that |∇ηL|≲L−1−d. In two space dimensions (i.e., d=2), there is a logarithmic correction. This estimate is optimal since it shows that smooth averages of the energy density $\mathcal {E}$ decay in L as if $\mathcal {E}$ would be independent from edge to edge (which it is not for d>1).

This result is of practical significance, since it allows to estimate the dominant error when numerically computing ahom.

Article information

Ann. Probab., Volume 39, Number 3 (2011), 779-856.

First available in Project Euclid: 16 March 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B27: Homogenization; equations in media with periodic structure [See also 74Qxx, 76M50] 39A70: Difference operators [See also 47B39] 60H25: Random operators and equations [See also 47B80] 60F99: None of the above, but in this section

Stochastic homogenization variance estimate difference operator


Gloria, Antoine; Otto, Felix. An optimal variance estimate in stochastic homogenization of discrete elliptic equations. Ann. Probab. 39 (2011), no. 3, 779--856. doi:10.1214/10-AOP571.

Export citation


  • [1] Bergh, J. and Löfström, J. (1976). Interpolation Spaces. An Introduction. Springer, Berlin.
  • [2] Bourgeat, A. and Piatnitski, A. (2004). Approximations of effective coefficients in stochastic homogenization. Ann. Inst. H. Poincaré Probab. Statist. 40 153–165.
  • [3] Delmotte, T. (1997). Inégalité de Harnack elliptique sur les graphes. Colloq. Math. 72 19–37.
  • [4] Dolzmann, G., Hungerbühler, N. and Müller, S. (2000). Uniqueness and maximal regularity for nonlinear elliptic systems of n-Laplace type with measure valued right hand side. J. Reine Angew. Math. 520 1–35.
  • [5] E, W., Ming, P. and Zhang, P. (2005). Analysis of the heterogeneous multiscale method for elliptic homogenization problems. J. Amer. Math. Soc. 18 121–156 (electronic).
  • [6] Gilbarg, D. and Trudinger, N. S. (2001). Elliptic Partial Differential Equations of Second Order. Springer, Berlin.
  • [7] Grüter, M. and Widman, K.-O. (1982). The Green function for uniformly elliptic equations. Manuscripta Math. 37 303–342.
  • [8] Han, Q. and Lin, F. (1997). Elliptic Partial Differential Equations. Courant Lecture Notes in Math. 1. New York Univ., New York.
  • [9] Kipnis, C. and Varadhan, S. R. S. (1986). Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 1–19.
  • [10] Klenke, A. (2006). Wahrscheinlichkeitstheorie [Probability Theory]. Springer, Berlin.
  • [11] Kozlov, S. M. (1979). The averaging of random operators. Mat. Sb. (N.S.) 109(151) 188–202, 327.
  • [12] Kozlov, S. M. (1987). Averaging of difference schemes. Math. USSR Sbornik 57 351–369.
  • [13] Künnemann, R. (1983). The diffusion limit for reversible jump processes on Zd with ergodic random bond conductivities. Comm. Math. Phys. 90 27–68.
  • [14] Ledoux, M. (2001). Logarithmic Sobolev inequalities for unbounded spin systems revisited. In Séminaire de Probabilités, XXXV. Lecture Notes in Math. 1755 167–194. Springer, Berlin.
  • [15] Martinsson, P.-G. and Rodin, G. J. (2002). Asymptotic expansions of lattice Green’s functions. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 458 2609–2622.
  • [16] Meyers, N. G. (1963). An Lp estimate for the gradient of solutions of second order elliptic divergence equations. Ann. Scuola Norm. Sup. Pisa (3) 17 189–206.
  • [17] Naddaf, A. and Spencer, T. (1998). Estimates on the variance of some homogenization problems. Preprint.
  • [18] Papanicolaou, G. C. and Varadhan, S. R. S. (1981). Boundary value problems with rapidly oscillating random coefficients. In Random Fields, Vol. I, II (Esztergom, 1979). Colloquia Mathematica Societatis János Bolyai 27 835–873. North-Holland, Amsterdam.
  • [19] Stein, E. M. (1970). Singular Integrals and Differentiability Properties of Functions. Princeton Mathematical Series 30. Princeton Univ. Press, Princeton, NJ.
  • [20] Stein, E. M. (1993). Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals. Princeton Mathematical Series 43. Princeton Univ. Press, Princeton, NJ.
  • [21] Yurinskiĭ, V. V. (1986). Averaging of symmetric diffusion in a random medium. Sibirsk. Mat. Zh. 27 167–180, 215.
  • [22] Zhou, X. Y. (1993). Green function estimates and their applications to the intersections of symmetric random walks. Stochastic Process. Appl. 48 31–60.